|Taylor D: Truth withdrawal, Open Mind (National Association for Mental Health, London E14), September/October 1999, 16|
|DAVID TAYLOR EXPERIENCED SSRI WITHDRAWAL|
|- IT'S NOT QUITE LIKE THE STANDARD TEXTS SAY|
The most recent edition of the British National Formulary states that withdrawal of some antidepressants, the newer specific serotonin reuptake inhibitors (SSRIs), for example, can cause headache, nausea, paraesthesia (tingling or numbness in the extremities), dizziness and anxiety. That doesn't sound too bad does it? Other standard texts assure us that antidepressant withdrawal syndrome is usually mild and short-lived. Even better, you might say.
While this advice is more or less true, it gives us almost no insight into the reality of withdrawing from antidepressants. I know this, not because I have read about it, but because I speak to people every day who are going through it and, perhaps most importantly, because I have experienced antidepressant withdrawal myself.
The real truth is that, for many people, antidepressant withdrawal syndrome is neither mild nor short-lived. For six weeks or so, I suffered symptoms which were at best disturbing and at worst torturous. This was despite following a cautious, decremental withdrawal schedule. Whilst I did not experience headache or paraesthesia, the severity of other symptoms certainly made up for it. The dizziness I felt varied from a slight wobbliness to a frightening inability to stand up without support. For most of the time, I could not turn my head without inducing a paralysing nausea. Alongside this, I endured a more-or-less continuously pounding heartbeat and a close facsimile of influenza. When all of this subsided, I was short-tempered and moody, and remained so for a further two weeks or more.
None of my conversations with others who have withdrawn from antidepressants leads me to believe that my experience is unique or even unusual. In fact, this severity of symptoms seems to be par for the course with some drugs (for example paroxetine and venlafaxine). Older tricyclic drugs are often very toxic and have lots of side-effects, but they don't seem to induce such severe reactions on stopping them (I have experience of this, too).
So why isn't this problem more widely appreciated? Why do clinicians continue to tell people that withdrawal symptoms are mild and really nothing to worry about? Maybe it's because there is a tendency for clinicians to want to believe that new drugs are innocuous panaceas. We would do well to remember that Valium and Ativan were long felt to be the answer to almost every problem. And that Prozac and similar drugs are still widely held to be the perfect cure for just about any mental health condition you care to mention. Perhaps all this wishful thinking blinds clinicians to the negative aspects of new drugs. We become so convinced that new drugs must be better in every way than the old ones they replace that we fail to see what is before us - that new therapies can have disadvantages too.
David Taylor is Chief Pharmacist at the Maudsley Hospital, London